Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 54, NWS Newport/Morehead City, NC

September 25, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 25, 2017, 5:35 PM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2017, 5:35 PM EDT (21:35 UTC)
Expired
Sep 26, 2017, 8:00 PM EDT
In force
26 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

150 
WHUS42 KMHX 252135
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
535 PM EDT MON SEP 25 2017

...DANGEROUS RIP CURRENTS AND SHORE BREAK WILL OCCUR ALONG THE 
ONSLOW COUNTY BEACHES THROUGH WEDNESDAY...

.LARGE SWELL FROM HURRICANE MARIA WILL PRODUCE A HIGH RIP CURRENT
THREAT ALONG WITH DANGEROUS SHORE BREAK ALONG THE ONSLOW COUNTY 
BEACHES WITH BREAKING SURF OF 6 TO 9 FEET. THE DANGEROUS SURF 
CONDITIONS ARE EXPECTED TO PERSIST INTO WEDNESDAY. 

NCZ098-260945-
/O.NEW.KMHX.SU.Y.0015.170925T2135Z-170927T1800Z/
/O.NEW.KMHX.BH.S.0054.170925T2135Z-170927T0000Z/
ONSLOW-
535 PM EDT MON SEP 25 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A HIGH SURF ADVISORY, WHICH IS IN EFFECT UNTIL 2 PM EDT
WEDNESDAY. A BEACH HAZARDS STATEMENT FOR DANGEROUS RIP CURRENTS HAS
ALSO BEEN ISSUED. THIS BEACH HAZARDS STATEMENT IS IN EFFECT 
THROUGH TUESDAY EVENING.

* LOCATION...ALL ONSLOW COUNTY BEACHES.

* SURF HEIGHT...6 TO 9 FEET SUBSIDING TO 5 TO 8 FEET.

* TIMING...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR
  AROUND 6 AM AND 6 PM TUESDAY.

* IMPACTS...POWERFUL WAVES AND RIP CURRENTS WHICH COULD RESULT IN
  INJURIES TO ANYONE WHO ENTERS THE SURF.

* HAZARDS...A HIGH THREAT OF STRONG RIP CURRENT AND DANGEROUS
  SHORE BREAK. LARGE SURF WILL LEAD TO BEACH EROSION AND POSSIBLY
  OCEAN OVERWASH AROUND THE TIME OF HIGH TIDE. HIGH TIDE WILL
  OCCUR AROUND NOON TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$
2 follow-up statements
913 
WHUS42 KMHX 260830
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT TUE SEP 26 2017

...DANGEROUS RIP CURRENTS AND SHORE BREAK EXPECTED...

.LARGE SWELL FROM HURRICANE MARIA WILL PRODUCE A HIGH RIP CURRENT
THREAT ALONG WITH DANGEROUS SHORE BREAK ALONG THE ONSLOW COUNTY
BEACHES WITH BREAKING SURF OF 6 TO 10 FEET. THE DANGEROUS SURF
CONDITIONS WILL LIKELY PERSIST INTO WEDNESDAY.

NCZ098-270030-
/O.CON.KMHX.SU.Y.0015.000000T0000Z-170927T1800Z/
/O.CON.KMHX.BH.S.0054.000000T0000Z-170927T0000Z/
ONSLOW-
430 AM EDT TUE SEP 26 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
WEDNESDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATION...ALL ONSLOW COUNTY BEACHES.

* SURF HEIGHT...6 TO 10 FEET.

* TIMING...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS IS A
  COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND
  6 AM AND 6 PM.

* IMPACTS...POWERFUL WAVES AND RIP CURRENTS WHICH COULD RESULT 
  IN INJURIES TO ANYONE WHO ENTERS THE SURF.

* HAZARDS...A HIGH THREAT OF STRONG RIP CURRENT AND DANGEROUS
  SHORE BREAK. LARGE SURF WILL LEAD TO BEACH EROSION AND POSSIBLY
  OCEAN OVERWASH AROUND THE TIME OF HIGH TIDE. HIGH TIDE WILL
  OCCUR AROUND NOON TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL
TIMES.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$
205 
WHUS42 KMHX 270007
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
807 PM EDT TUE SEP 26 2017

...DANGEROUS RIP CURRENTS AND SHORE BREAK EXPECTED...

.SWELLS FROM HURRICANE MARIA WILL PRODUCE A HIGH RIP CURRENT 
THREAT ALONG WITH DANGEROUS SHORE BREAK ALONG THE ONSLOW COUNTY 
BEACHES. BREAKING SURF OF 5 TO 7 FEET THIS EVENING WILL SUBSIDE 
TO 4 TO 6 FEET WEDNESDAY MORNING THEN 2 TO 4 FEET LATE WEDNESDAY. 


NCZ098-271215-
/O.CAN.KMHX.SU.Y.0015.000000T0000Z-170927T1800Z/
/O.EXP.KMHX.BH.S.0054.000000T0000Z-170927T0000Z/
/O.NEW.KMHX.BH.S.0055.170927T0007Z-170928T0000Z/
ONSLOW-
807 PM EDT TUE SEP 26 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH WEDNESDAY
EVENING. THE HIGH SURF ADVISORY HAS BEEN CANCELLED.

* LOCATION...ALL ONSLOW COUNTY BEACHES.

* HAZARDS...A HIGH THREAT OF STRONG RIP CURRENT AND DANGEROUS
  SHORE BREAK. 

* SURF HEIGHT...4 TO 6 FEET SUBSIDING TO 2 TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL
TIMES.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 3:15 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 25, 3:15 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
315 PM EDT Mon Sep 25 2017

.SYNOPSIS...
Hurricane Maria is expected to track slowly off the North
Carolina coast through mid week. A cold front will cross the
area late in the week. Please see the latest official forecasts
from the National Hurricane Center and local NWS offices.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 am Monday...No significant changes with update.

/Previous discussion/

As of 345 AM Monday...Maria will advance NNW to be well
offshore of the Carolinas by late today. Clouds should thicken
and lower, especially coast where windy conditions will develop.
Will continue a 20-30% chance for afternoon showers east
(highest coast) but rainfall amounts will be light. Highs will
be in the lower 80s inland and upper 70s beaches.

&&

.SHORT TERM /TUESDAY/...
As of 345 AM Monday...Maria will continue to advance slowly N
offshore tonight. Main impacts will be increasing winds and
threat of showers/isolated tstms with POPs from 20% inland to
50% coast overnight. Min temps upper 60s inland to mid 70s
coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 315 PM Monday...The primary forecast concern through
early Thursday will be impacts associated with Hurricane Maria.
Maria will move slowly off the NC coast Tuesday through
Wednesday night before an approaching upper level trough and
attendant cold front finally push Maria to the east sometime
Thursday. Models are coming into better agreement keeping the
center of Maria about 100-150 miles offshore but a large
Tropical Storm wind field that currently extends 230 miles from
the center and very large seas will still bring moderate to high
impacts across portions of Eastern NC, especially the Outer
Banks.

The slow moving nature of this system will prolong and possibly
enhance the impacts that Eastern NC does receive. At this time,
the greatest impacts are expected to be associated with the
large surf impacting the coast and significant beach erosion is
likely with ocean overwash probable in typically prone areas
around times of high tide beginning Tuesday and peaking
at the high tide Wednesday and likely persisting into Thursday.
Highway 12 along the Outer Banks could be greatly impacted and
may become impassable at times, especially along Pea Island.
Coastal flooding along the southern Pamlico Sound is also
possible but the degree of flooding remains dependent upon how
close Maria gets before recurving out to sea. The key driver for
amount of inundation from storm surge will be the duration and
magnitude of the northerly winds across the region. The
soundside of the Outer Banks from Buxton to Ocracoke, and
possibly Downeast Carteret County, look to be the most
vulnerable locations for sound side flooding at this time.

In addition, tropical storm force winds, especially in gusts are
expected across the eastern third of the region with strongest
winds expected across the Outer Banks. At this time, rainfall
amounts look to be around 1-2 inches across the eastern half of
the CWA to less than an inch across the Coastal Plain. We are
not expecting significant impacts from rainfall flooding at this
time but it could be compounded across the Outer Banks by the
impacts associated with storm surge.

Maria is expected to quickly move away from the area Friday
with an upper level trough approaching from the west. Models do
indicate a very low risk for showers, mainly east portion but
not expecting much in the way of coverage and amounts. Much
cooler weather is in store with Highs friday in the upper 70s-
lower 80s cooling down into the mid 70s saturday and Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /Through 18Z Tuesday/...
As of 1045 am Monday...SCU expected to persist through rest of
TAF period with CIGs lifting with heating today but remaining
mainly MVFR. CIGs lowering again tonight and most guidance is
indicating IFR by late evening, but most guidance was overdone
past 6 hours, thus keeping CIGs at 1K feet at this time.
Scattered showers/isolated tstms expected to spread inland from
coast tonight with VCSH mentioned at KEWN and KOAJ. N to NE
winds will gust 15-20 kt this afternoon and may persist tonight.

Long Term /Tuesday night through Saturday/...
As of 315 PM Monday...Hurricane Maria will move slowly N/NE off
the NC coast through early Thursday. Most of the associated
rain is expected to occur east of the TAF sites with only widely
scattered to scattered showers expected Tuesday night and
Wednesday. Main concern is gusty northerly winds 20 to 30 mph
and the potential for a prolonged period of IFR to MVFR ceilings
through Thursday morning. Aviation conditions improve late
Thursday into Friday as Hurricane Maria finally moves well away
from the coast and drier air spreads into the region.

&&

.MARINE...
Short Term /Through Tuesday/...
As of 1045 am Monday...No changes with update.

/Previous discussion/
As of 345 AM Monday...Building seas and increasing winds will
remain the story for the NC waters as Maria approaches late
today producing dangerous conditions. N/NE winds 15 to 25 kt
early will increase to 20 to 30 kt with higher gusts today, and
then to 25 to 35 knots by early Tuesday. As usual the wave
models have been too quick to increase seas with hurricane
swell. Current 6 to 11 ft seas are forecast to build to 10 to 16
ft late today and 12 to 20 feet overnight.

Long Term /Tuesday night through Saturday/...
As of 315 PM Monday...Hurricane Maria will slowly lift north
off the coast Tuesday night through Wednesday Night before
accelerating eastward Thursday and Friday. Models continue in
agreement keeping the center of Maria about 100-150 miles
offshore but with a large Tropical Storm wind field and large,
dangerous seas will that will result in rough and hazardous
conditions across the waters with max seas around 20 ft and
boating during this period is not recommended through Thursday.

Conditions are expected to begin to improve late Thursday as
Maria finally moves away from the waters and winds subside to 15
to 25 kt late. Further improvement is forecast Friday and
Saturday with N/NE winds diminishing to 10 to 15 kt. Seas are
forecast to subside below 10 ft late Thursday, and 6 ft late
Friday. Seas Saturday should be 2 to 4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Watch for NCZ098.
     Tropical Storm Warning for NCZ046-047-081-095-103-104.
MARINE...Tropical Storm Watch for AMZ136-137.
     Tropical Storm Warning for AMZ130-131-135-150-152-154-156-158.
&&

SYNOPSIS...JME/HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...JME/SK
AVIATION...JME/HSA
MARINE...JME/HSA
Hazardous weather outlook, Sep 25, 6:34 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
634 AM EDT Mon Sep 25 2017

NCZ103-104-261045-
Outer Banks Dare-Outer Banks Hyde-
634 AM EDT Mon Sep 25 2017

...TROPICAL STORM WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-045-079-080-090>092-094-261045-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-Pamlico-
634 AM EDT Mon Sep 25 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-081-261045-
Tyrrell-Mainland Dare-Mainland Hyde-
634 AM EDT Mon Sep 25 2017

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-261045-
Carteret-
634 AM EDT Mon Sep 25 2017

...TROPICAL STORM WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-261045-
Onslow-
634 AM EDT Mon Sep 25 2017

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ093-261045-
Craven-
634 AM EDT Mon Sep 25 2017

...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:19 AM EDTTropical Storm WarningMHXDare, Hyde, Pamlico, Tyrrell63 hr
Sep 25, 5:34 PM EDTSmall Craft AdvisoryMHX50 hr
Sep 25, 5:35 PM EDTHigh Surf AdvisoryMHX27 hr

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.